Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2002, 3:32 PM CDT for Allen County, Neosho County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2002, 3:32 PM CDT (20:32 UTC)
- Expired
- Apr 19, 2002, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 192032 SVRICT KSC001-133-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS NORTHWEST NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 415 PM CDT. * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER (CNU)JOHN...OR ABOUT 2 MILES SOUTHWEST OF CHANUTE...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MORAN AROUND 350 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN AND NEOSHO COUNTIES UNTIL 415 PM CDT. LAT...LON 3776 9510 3755 9552 3774 9551 3794 9516 LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:42 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Apr 19, 10:42 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1042 AM CDT FRI APR 19 2002 SFC CDFNT HAS SLOWED SEWD MOVMT AT LATE MRNG...AND AT 15Z WAS JUST N OF A WLD TO IOLA LN. COLD AIR HAS SETTLED ACRS CNTRL KS WITH TEMPS IN THE 40S. LAPS SOUNDING SHOWD VRY STABLE AIRMASS ACRS THIS AREA WITH MSTR LKLY TO RMN TRAPPED BLO FNTL INVERSION...KEEPING STRATUS IN TACT THRU MOST OF THE DAY. THEREFORE XPCT TEMPS TO MOV LTL INTO THE AFTN...WITH DOWNWARD TWEAK XPCTD IN GRIDDED TEMPS/ZFP. AREA OF ELEVATED INSTBY/CAPE WL EXIST JUST N OF SFC FNTL BNDRY ACRS PTNS OF SCNTRL KS INVOF ICT. HOWEVER IN THE ABSENCE OF A SGFNT FORCING/LIFTG MECHANISM...THERE IS MINIMAL CHCS FOR THE POTNL INSTBY TO BE REALIZED. WL ONLY KEEP A SLGT CHC OF TSRA IN THE ICT AREA. BETTER CHCS FOR CNVTN WL RESIDE ACRS SERN KS...ESPCLY IF CLOUDS CAN BRK FOR ADDED INSOLATION/HTG. MODIFIED LAPS SOUNDINGS WOULD SUGGEST CAPES ARND 2000 J/KG FOR AREAS S AND E OF A WLD-CNU LN THIS AFTN. WL HILITE THIS AREA IN HWO FOR SVR POTNL AND CONT HIER POPS THERE. UPDATED GRIDS/FCST TO COME ARND 1630Z. DARMOFAL .ICT...NONE.
In the hours before
Special weather statement, Apr 19, 12:45 PM CDT, 2 hours 47 minutes before
KSZ071-072-093>096-098>100-200100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1245 PM CDT FRI APR 19 2002 ...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON... A COLD FRONT WILL SINK GRADUALLY SOUTH ACROSS SOUTHEAST KANSAS DURING THE AFTERNOON. THE AIRMASS NEAR THIS FRONT REMAINS VERY MOIST AND UNSTABLE. SURFACE HEATING LATER IN THE AFTERNOON MAY BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT ALONG THE FRONT ACROSS SOUTHEAST KANSAS. WIND SHEAR PROFILES AND INSTABILITY WILL BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL. LOCALIZED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE FROM ANY THUNDERSTORMS. ALTHOUGH A WIDESPREAD SEVERE EVENT IS NOT ANTICIPATED...THERE IS A POSSIBILITY OF SPOTTER ACTIVATION DURING THE LATE AFTERNOON AND EARLY EVENING. THE AREA PRIMARILY AFFECTED WOULD BE GENERALLY SOUTH AND EAST OF A LINE...FROM WINFIELD TO HOWARD...TO YATES CENTER. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 43 min |
| Apr 18, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Apr 18, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| Apr 18, 8:19 PM CDT | Tornado Warning | ICT | McPherson | 41 min |
| Apr 18, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Apr 18, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| Apr 18, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 49 min |
| Apr 18, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Apr 18, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Apr 18, 11:17 PM CDT | Tornado Warning | ICT | Chase | 28 min |
| Apr 18, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| Apr 18, 11:36 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Apr 18, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 19, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| Apr 19, 1:02 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Apr 19, 1:17 AM CDT | Tornado Warning | ICT | Lincoln | 28 min |
| Apr 19, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.